People who took dummy pills and statins experienced similar side effects in a new study.
In a clinical study of 60 patients, conducted by researchers from Imperial College London and doctors from Imperial College Healthcare NHS Trust, 90% of the symptoms that patients experienced while taking statins were all present when they took the pills. placebo.
Statins are one of the most commonly prescribed drugs in the UK, with around seven or eight million adults in the UK taking them. They help reduce blood cholesterol. Having a high cholesterol level is potentially dangerous as it can cause hardening and narrowing of the arteries, leading to cardiovascular disease.
Previous studies have shown that, in some people, statins reduce the risk of heart attack, stroke, and even death from heart disease by about 25 to 35 percent. Most people tolerate statins, but it is estimated that around one-fifth of patients stop taking or refuse the drug due to reported side effects such as muscle aches, fatigue, or joint pain.
The researchers behind the new study suggest that these side effects are primarily caused by the nocebo effect – in which people experience side effects from a therapy due to a negative association with it – rather than an actual pharmacological effect of the drug.
The team suggests that doctors should inform patients of the nocebo effect when prescribing statins and manage their expectations of taking them, to encourage people to stay or take the drug.
The study, funded by the British Heart Foundation, is published in New England Journal of Medicine and will be presented today at the American Heart Association Conference.
Dr James Howard, clinical researcher at Imperial College London and cardiologist at Imperial College Healthcare NHS Trust, said: “Statins are life-saving treatments that can help prevent the risk of heart attacks, strokes and cardiovascular disease. .
Previous studies have shown statins to be safe and effective in preventing serious health conditions, but some patients stop taking or refuse the drug because of the reported side effects, potentially increasing the risk of heart attack and stroke in the long term.
“Our study suggests that the reported side effects of statins are not caused by the statins themselves but by the effect of taking a tablet. Some of the side effects could also come from the typical pains of aging. Our results are significant because they are further evidence that the side effects of statins are minimal. These drugs play a significant role in keeping patients at risk of cardiovascular disease healthy. One way to encourage patients to take or continue taking the drugs is for doctors to talk to their patients on the nocebo effect. In severe cases, patients could be referred to talking therapies “.
Frances Wood, of the Imperial National Heart and Lung Institute and joint first author, added:
“Statins play a vital role in lowering cholesterol levels and decreasing the risk of serious vessel-related diseases. However, some patients stop treatment due to perceived side effects. Our study can help doctors manage expectations. of patients regarding statins and to explain more clearly to patients the possibility that some side effects they experience may be caused by the nocebo effect and provide further support if needed. “
The research team believes that the symptoms patients have experienced may be the psychosomatic effect of taking pills or, sometimes, just the typical pains of aging.
The team recruited 60 patients aged 37 to 79 who were taking statins and had stopped treatment due to side effects from June 2016 to March 2019. During the study, which took place at Hammersmith Hospital, patients were Four bottles containing a statin, four bottles of a placebo and four empty bottles to be taken over the course of a year were given. Patients took identical tablets, blinded to statin or placebo for eight months and took nothing for four months. Patients took these bottles in random order and had to score from 0 – no symptoms – to 100 – the worst symptoms imaginable – of any daily side effects they experienced, on a smartphone. Forty-nine of the 60 patients completed the full 12 months of the study.
The team found that 90% of the symptoms experienced by patients taking statins were present when they took placebo tablets. They also found that among the 60 patients, the mean symptom intensity score was eight during the tablet-free months, 15.4 during the placebo months, and 16.3 during the statin months.
Twenty-four of the 49 participants who completed the study discontinued the tablets early due to intolerable side effects for at least one month of the study, with 71 interruptions in total. Of the 71 discontinuations, 31 occurred during the placebo months and 40 during the statin months.
Six months after the trial was completed, 30 patients had successfully re-started statins and four had planned to do so. Twenty-five of the patients were not taking statins and had no plans to resume their statins.
Further analysis is needed to see if 10% of the symptoms experienced by patients were a result of the statins or the nocebo effect.
Professor Sir Nilesh Samani, medical director of the British Heart Foundation, said:
“The beauty of this study is that it’s personalized. For the first time, patients were able to see for themselves that statins didn’t cause their side effects, but the physical act of taking a pill did. These results undeniably show that statins are not responsible for many of the side effects attributed to them Decades of evidence have shown that statins save lives and should be the first go-to for people at high risk of heart attack and stroke.
“This study allowed many of the participants to switch back to statins, which will undoubtedly reduce the risk of having a life-threatening heart attack or stroke. Now we hope these findings continue to encourage more people to consider statins with an open mind. , and helping healthcare professionals have evidence-based conversations with their patients to make sure they get the right treatment for them. “
The researchers will now conduct a further study to investigate the symptoms caused by beta-blockers, drugs that lower blood pressure, in heart failure.
Disclaimer: AAAS and EurekAlert! are not responsible for the accuracy of press releases published on EurekAlert! by contributing institutions or for the use of any information through the EurekAlert system.